Allergy to Juvederm?

I received juvederm injections in my upper and lower lip, 0.5 ml total. My lips were initially bruised and lumpy, but are now itchy, cracked, peeling, and painful. It has been over 2 months without any improvement. My lips are red, inflamed, burning, itchy and peeling. I tried a course of Cipro, and Acyclovir, without any change. Any thoughts or suggestions would be helpful.

Doctor Answers 5

? Reaction to Juvederm

Sorry to hear what you are going through.
That is not a common complication of Juvederm injections. It sounds like you have tried some appropriate treatments for the problem. You should probably have Hyaluronidase injected to dissolve the Juvederm. Sometimes topical or systemic steroids are useful for unusual inflammation. Good luck.

Irritation in Lips After Juvederm

If this is your current situation, please see an expert to reverse the filler and do a biopsy or formal assessment.  this is not normal and something I have only seen once in my practice of 10 years.  allergy from juvederm is VERY rare.  Best, Dr.Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Allergy to Juvederm

Allergies to Juvederm are VERY rare, but not beyond the scope of possibility. It would be best to seek advice from a second physician in person to go over what your prescribing physician has given you for this and discuss what may be happening. There are many very experienced filler injector physician in Orange County - look on this site for a referral. Cipro may not have been the proper medication and another form of antibiotic may be able to alleviate the problem. I would also suggest dissolving the product with hyaluronidase so nothing flares again.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

Side Effects from Juvederm

Juvederm is a wonderful injection for the lips. However, the side effects that you are describing are not typical and I would return immediately to your treating physician for examination.  If this is an allergic reaction it may need to be dissolved with Vitrase.  For the best results please consult a board certified dermatologist with experience with Juvederm and cosmetic injections.

Might be another cause?

The chance of an allergy to juvederm is very rare so you must see your dermatologist to determine if this is due to the juvederm or another cause. Other possibilities include irritant or allergic contact dermatitis from another
course. It might be worth trying a mild contisone or elidel or protopic for a week and see what happens. 

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained dermatologist for appropriate care."

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.